Alert archive / California / Special Marine Warnings in 2010

Special Marine Warning 21, NWS Eureka, CA

December 21, 2010

NWS Eureka, CA issued this special marine warning at Dec 21, 2010, 2:00 AM PST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 21, 2010, 2:00 AM PST (10:00 UTC)
Expired
Dec 21, 2010, 2:45 AM PST
In force
45 min
Issued by
NWS Eureka, CA
Area
Storm-based polygon

The radar

The Eureka (Bunker Hill) radar (KBHX), 37 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.0 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2010-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2010-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

569 
WHUS56 KEKA 211000
SMWEKA
PZZ450-455-470-475-211045-
/O.NEW.KEKA.MA.W.0021.101221T1000Z-101221T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SPECIAL MARINE WARNING
NATIONAL WEATHER SERVICE EUREKA CA
200 AM PST TUE DEC 21 2010

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A

* SPECIAL MARINE WARNING FOR...
  COASTAL WATERS FROM CAPE MENDOCINO TO PT. ARENA CA OUT 10 NM OVER
  PACIFIC WATERS...
  COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10 NM
  OVER PACIFIC WATERS...
  WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER
  PACIFIC WATERS...
  WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM
  OVER PACIFIC WATERS...

* UNTIL 245 AM PST

* AT 159 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER OVER
  WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM...OR
  ABOUT 14 NM WEST OF PUNTA GORDA...MOVING NORTH AT 35 KNOTS.

* THIS STRONG THUNDERSTORM WILL OTHERWISE REMAIN AWAY FROM
  SIGNIFICANT COASTAL LANDMARKS OVER THE INDICATED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 4057 12477 4055 12448 4000 12455 4001 12479
TIME...MOT...LOC 1000Z 186DEG 35KT 4021 12465

$$

BC
2 follow-up statements
578 
FZUS76 KEKA 211023
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
223 AM PST TUE DEC 21 2010

PZZ450-455-470-475-211045-
/O.CON.KEKA.MA.W.0021.000000T0000Z-101221T1045Z/
223 AM PST TUE DEC 21 2010

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 245 AM PST...

FOR THE FOLLOWING AREAS...
COASTAL WATERS FROM CAPE MENDOCINO TO PT. ARENA CA OUT 10 NM OVER
PACIFIC WATERS...
COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10 NM
OVER PACIFIC WATERS...
WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...
WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...

AT 218 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM...PRODUCING STRONG WINDS 34 KNOTS OR GREATER
OVER WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM...OR
ABOUT 11 NM WEST OF CAPE MENDOCINO...MOVING NORTH AT 35 KNOTS.

THIS STRONG THUNDERSTORM WILL OTHERWISE REMAIN AWAY FROM SIGNIFICANT
COASTAL LANDMARKS OVER THE INDICATED AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MARINERS CAN EXPECT GUSTY WINDS...HIGH WAVES...DANGEROUS LIGHTNING...
AND HEAVY RAINS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY...UNTIL
THIS STORM PASSES.

THUNDERSTORMS CAN PRODUCE SUDDEN WATERSPOUTS. WATERSPOUTS CAN EASILY
OVERTURN BOATS AND CREATE LOCALLY HAZARDOUS SEAS. SEEK SAFE HARBOR
IMMEDIATELY.

&&

LAT...LON 4057 12477 4055 12448 4023 12454 4024 12475
TIME...MOT...LOC 1023Z 186DEG 35KT 4043 12462

$$

BC
705 
FZUS76 KEKA 211036
MWSEKA

MARINE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EUREKA CA
236 AM PST TUE DEC 21 2010

PZZ450-455-470-475-211046-
/O.EXP.KEKA.MA.W.0021.000000T0000Z-101221T1045Z/
236 AM PST TUE DEC 21 2010

...SPECIAL MARINE WARNING WILL EXPIRE AT 245 AM PST...

THE AFFECTED AREAS WERE...
COASTAL WATERS FROM CAPE MENDOCINO TO PT. ARENA CA OUT 10 NM OVER
PACIFIC WATERS...
COASTAL WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA OUT 10 NM
OVER PACIFIC WATERS...
WATERS FROM CAPE MENDOCINO TO PT. ARENA CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...
WATERS FROM PT. ST. GEORGE TO CAPE MENDOCINO CA FROM 10 TO 60 NM OVER
PACIFIC WATERS...

LAT...LON 4057 12477 4055 12448 4023 12454 4024 12475
TIME...MOT...LOC 1036Z 186DEG 35KT 4056 12460

$$

BC

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this special marine warning went out at Dec 20, 9:35 PM PST, 4 hours 25 minutes earlier.

Area forecast discussion, Dec 20, 9:35 PM PST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
935 PM PST MON DEC 20 2010

.SYNOPSIS...SHOWER ACTIVITY WILL CONTINUE TONIGHT AND TUESDAY AS
A LOW PRESSURE TROUGH EXITS THE REGION. ANOTHER COLD FRONT WILL
PUSH ACROSS THE REGION TUESDAY EVENING AND OVERNIGHT...BRINGING
MORE SIGNIFICANT RAINS AND HIGH ELEVATION SNOW. IN
ADDITION...GUSTY SOUTH WINDS WILL BE FOUND TUESDAY ALONG THE
COASTAL REGIONS AND RIDGES.

&&

.UPDATE...WE WILL ALLOW THE WINTER WEATHER ADVISORY TO EXPIRE AT 10
PM AS SHOWER ACTIVITY HAS SUBSTANTIALLY DECREASED...ESPECIALLY
ACROSS TRINITY COUNTY. SNOW LEVELS ARE CURRENTLY AROUND 3000
FT...BUT ANY CONVECTIVE SNOW SHOWER WILL CERTAINLY BE ABLE TO DRIVE
SNOW DOWN TO 2500 FT. JCA

&&

-----------------PREVIOUS DISCUSSION----------------------

.DISCUSSION...SHOWER ACTIVITY FINALLY STARTING TO SLOWLY DIMINISH
THIS AFTERNOON. WILL LET WINTER WEATHER ADVISORY CONTINUE THROUGH
THIS EVENING AS ANY ADDITIONAL ACCUMULATION /HOWEVER LIGHT/ WILL
CONTRIBUTE TO HAZARDOUS TRAVEL ACROSS THE AREA ABOVE 2500 FEET.
WEDGE OF RELATIVELY DRIER AIR WILL PUSH INTO THE REGION OVERNIGHT
AND FOR THE FIRST PART OF TUESDAY. HOWEVER...TROUGHING ALOFT WILL
KEEP LIGHT INSTABILITY SHOWERS AROUND AND HAVE KEPT LIKELY POPS IN
ACCORDINGLY. NEXT VORT MAX CURRENTLY NORTH OF 40N BETWEEN 140W AND 130W
PER SATELLITE IMAGERY WILL DIG AND BECOME MORE SHARP TROUGH AS IT
PIVOTS ACROSS THE REGION. BAND OF HEAVY RAIN ASSOCIATED WITH STRONG
LIFT AS TROUGH STRENGTHENS REMAINS OFFSHORE TUESDAY...BUT THEN
QUICKLY PUSHES THROUGH TUESDAY EVENING/OVERNIGHT AS SECONDARY VORT
MAX SWINGS AROUND THE BASE OF THE MAIN TROUGH. RAINFALL AMOUNTS
LOOK TO BE .5 TO 1.5 INCHES WITH THIS TROFPA...ALTHOUGH SOME
FAVORED RIDGES WILL SEE UP TO 2 INCHES...ESPECIALLY FROM CAPE
MENDOCINO AND AREAS SOUTH. SNOW LEVELS LOOK TO FALL TO AROUND 3000
FT...WITH 2 TO 5 INCHES OF SNOW ACCUMULATION POSSIBLE BELOW 4500
FT. MOST PASSES SHOULD NOT BE AFFECTED ADVERSELY. BY WEDNESDAY AND
CONTINUING THROUGH EARLY FRIDAY...JUST LIGHT INSTABILITY SHOWER
ACTIVITY IS EXPECTED.

FOR THE HOLIDAY WEEKEND...EXTENDED MODELS ARE SHOWING ANOTHER
SIGNIFICANT PRECIP STORM SYSTEM AIMED AT THE NORTH COAST REGION
FRIDAY NIGHT AND SATURDAY...AGAIN LOOKING TO FOCUS ON THE SOUTHERN
HALF OF THE EKA FORECAST AREA WITH 1 TO 3 INCHES. IMPACTS WITH THIS
UPCOMING STORM MAY BE MORE SEVERE AS SATURATED GROUND CONDITIONS
WILL MAKE ROCK SLIDES AND NUISANCE FLOODING EVEN MORE LIKELY. AT
THIS TIME...SNOW LEVELS LOOKS TO FALL TO NEAR 2500 FEET AGAIN...AND
IF SO WOULD AFFECT TRAVEL CONDITIONS. STAY TUNED. BETTWY

&&

.AVIATION...AN UPPER LOW ALONG WITH ROBUST SOUTHERLY FLOW WILL
CONTINUE TO GENERATE SHOWER ACTIVITY TONIGHT. COASTAL AREAS SHOULD
SEE A DECREASE IN SHOWERS AS WINDS BECOME SOUTHEASTERLY IN RESPONSE
TO ANOTHER TROUGH OFFSHORE. OVERALL EXPECT VFR EXCEPT FOR BRIEF IFR
IN SNOW SHOWERS AND MVFR IN RAIN SHOWERS. DJB

&&

.MARINE...SEAS WERE BORDERLINE FOR A WARNING, 13 FT AT 11 SECONDS,
EARLY THIS AFTERNOON. EXPECT SEAS TO FLUCTUATE AROUND WARNING LEVEL
THIS EVENING THEN SLOWLY SUBSIDE THROUGH THE NIGHT.  NEXT ISSUE IS
THE STRONG WIND IN ADVANCE OF THE NEXT FRONT. A GALE WARNING HAS
ALREADY BEEN ISSUED BEYOND 10NM. HARD TO TELL HOW MUCH OF THE GALE
FORCE WIND WILL CREEP INSIDE 10NM AND FOR NOW WILL ADD A FEW GUSTS
TO 35 KT WITH FRONTAL PASSAGE. TIMING OF THE PASSAGE OF THE STRONG
WINDS IS NOT CERTAIN. NAM12 WAS A TAD SLOWER AND CONSIDERING THE
SLOW MOTION OF THESE STORMS MAY END UP BEING BETTER. THUS HELD ONTO
THE GALE THROUGH TUE EVENING. WINDS SHOULD GO LIGHTER ON WED AND
PERHAPS INTO THU BEFORE THE NEXT STORMS HITS. WINDS MAY GO LOW END
STORM WARNING WITH THIS ONE ON FRI. GFS AND ECMWF WERE NOT IN GOOD
AGREEMENT HERE...BUT PREFER THE GFS AS THE ECWMF IS ALMOST ALWAYS
TOO LOW. THUS WILL BEEF UP THE WIND AND HIGHLIGHT IN THE MARINE
WEATHER STATEMENT. SEAS WILL BE DOMINATED BY SHORT PERIOD WAVES
THROUGH THE WEEK...MAINLY RESULTING DIRECTLY FROM THE STRONG
SOUTHERLY WINDS. DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...COASTAL FLOOD ADVISORY CAZ001.

NORTHWEST CALIFORNIA COASTAL WATERS...
SMALL CRAFT ADVISORY PZZ450-455.
GALE WARNING PZZ470-475.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 20, 1:54 PM PST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
154 PM PST MON DEC 20 2010

CAZ004-211430-
UPPER TRINITY RIVER-
154 PM PST MON DEC 20 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT THROUGH THIS
EVENING.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL MOVE THROUGH THE REGION FRIDAY NIGHT AND
SATURDAY...AND MAY BRING ACCUMULATING SNOW TO MOUNTAIN PASSES.

PLEASE STAY TUNED TO THE LATEST FORECASTS FOR UPDATES ON THIS
DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ001-211430-
REDWOOD COAST-
154 PM PST MON DEC 20 2010

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM TO 1 PM PST TUESDAY
FOR THE KING SALMON AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A COASTAL FLOOD ADVISORY IS IN EFFECT TUESDAY MORNING FOR THE KING
SALMON AREA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-211430-
NORTH COAST INTERIOR-
154 PM PST MON DEC 20 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY IS CURRENTLY IN EFFECT THROUGH THIS
EVENING.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ANOTHER STORM SYSTEM WILL MOVE THROUGH THE REGION FRIDAY NIGHT AND
SATURDAY...AND MAY BRING ACCUMULATING SNOW TO MOUNTAIN PASSES.

PLEASE STAY TUNED TO THE LATEST FORECASTS FOR UPDATES ON THIS
DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

CAZ002-076-211430-
MENDOCINO COAST-MENDOCINO INTERIOR-
154 PM PST MON DEC 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT. SOME STORMS MAY
PRODUCE SMALL HAIL.

PLEASE STAY TUNED TO THE LATEST FORECASTS FOR UPDATES ON THIS
DEVELOPING SITUATION.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 7:12 PM PSTSpecial Marine WarningEKA63 min
Dec 20, 8:16 PM PSTSpecial Marine WarningEKA44 min
Dec 20, 8:26 PM PSTSpecial Marine WarningEKA64 min
Dec 20, 9:01 PM PSTSpecial Marine WarningEKA49 min
Dec 20, 9:22 PM PSTSpecial Marine WarningEKA83 min
Dec 20, 9:47 PM PSTSpecial Marine WarningEKA58 min
Dec 20, 10:55 PM PSTSpecial Marine WarningEKA50 min
Dec 21, 12:40 AM PSTSpecial Marine WarningEKA35 min
Dec 21, 1:01 AM PSTSpecial Marine WarningEKA44 min
Dec 21, 2:14 AM PSTSpecial Marine WarningEKA31 min
Dec 21, 2:49 PM PSTCoastal Flood AdvisoryEKA23 hr

Nearby

Special Marine Warnings in California, 2010Every special marine warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.